Asymptotic analysis of skolem’s exponential functions

Journal of Symbolic Logic 87 (2):758-782 (2022)
  Copy   BIBTEX


Skolem studied the germs at infinity of the smallest class of real valued functions on the positive real line containing the constant $1$, the identity function ${\mathbf {x}}$, and such that whenever f and g are in the set, $f+g,fg$ and $f^g$ are in the set. This set of germs is well ordered and Skolem conjectured that its order type is epsilon-zero. Van den Dries and Levitz computed the order type of the fragment below $2^{2^{\mathbf {x}}}$. Here we prove that the set of asymptotic classes within any Archimedean class of Skolem functions has order type $\omega $. As a consequence we obtain, for each positive integer n, an upper bound for the fragment below $2^{n^{\mathbf {x}}}$. We deduce an epsilon-zero upper bound for the fragment below $2^{{\mathbf {x}}^{\mathbf {x}}}$, improving the previous epsilon-omega bound by Levitz. A novel feature of our approach is the use of Conway’s surreal number for asymptotic calculations.



    Upload a copy of this work     Papers currently archived: 76,346

External links

Setup an account with your affiliations in order to access resources via your University's proxy server

Through your library

Similar books and articles

Skolem Functions in Non-Classical Logics.Tore Fjetland Øgaard - 2017 - Australasian Journal of Logic 14 (1):181-225.
Adding Skolem functions to simple theories.Herwig Nübling - 2004 - Archive for Mathematical Logic 43 (3):359-370.
Trees and Keislers problem.Ali Enayat - 2001 - Archive for Mathematical Logic 40 (4):273-276.
Hintikka and the Functions of Logic.Montgomery Link - 2019 - Logica Universalis 13 (2):203-217.
The Mathematics of Skolem's Paradox.Timothy Bays - 2006 - In Dale Jacquette (ed.), Philosophy of Logic. North Holland. pp. 615--648.


Added to PP

6 (#1,104,966)

6 months
6 (#133,276)

Historical graph of downloads
How can I increase my downloads?

Citations of this work

No citations found.

Add more citations

References found in this work

Intermediate arithmetic operations on ordinal numbers.Harry J. Altman - 2017 - Mathematical Logic Quarterly 63 (3-4):228-242.
Logarithmic-exponential series.Lou van den Dries, Angus Macintyre & David Marker - 2001 - Annals of Pure and Applied Logic 111 (1-2):61-113.
Solution of the identity problem for integral exponential functions.D. Richardson - 1969 - Zeitschrift fur mathematische Logik und Grundlagen der Mathematik 15 (20-22):333-340.
Some transfinite natural sums.Paolo Lipparini - 2018 - Mathematical Logic Quarterly 64 (6):514-528.
Associative Ordinal Functions, Well Partial Orderings and a Problem of Skolem.Diana Schmidt - 1978 - Zeitschrift fur mathematische Logik und Grundlagen der Mathematik 24 (19-24):297-302.

View all 6 references / Add more references